Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 372, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Sep 23, 2017, 6:54 PM CDT for Covington County, Jefferson Davis County, Mississippi. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2017, 6:54 PM CDT (23:54 UTC)
- Expired
- Sep 23, 2017, 7:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:02 PM CDT | TSTM WND DMG | 7 Ssw Mount Olive, MS | A FEW TREES WERE BLOWN DOWN ALONG DAN EASTERLING ROAD WEST OF COLLINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WUUS54 KJAN 232354 SVRJAN MSC031-065-240045- /O.NEW.KJAN.SV.W.0372.170923T2354Z-170924T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jackson MS 654 PM CDT SAT SEP 23 2017 The National Weather Service in Jackson has issued a * Severe Thunderstorm Warning for... Northwestern Covington County in southeastern Mississippi... Northwestern Jefferson Davis County in south central Mississippi... * Until 745 PM CDT * At 654 PM CDT, a severe thunderstorm was located near Lone Star, or near Collins, moving west at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Lone Star around 710 PM CDT. Clem around 715 PM CDT. Prentiss around 730 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3177 8991 3179 8955 3160 8952 3156 8990 TIME...MOT...LOC 2354Z 081DEG 18KT 3168 8967 HAIL...0.75IN WIND...60MPH $$ DC
3 follow-up statements
774 WWUS54 KJAN 240011 SVSJAN Severe Weather Statement National Weather Service Jackson MS 711 PM CDT SAT SEP 23 2017 MSC031-065-240045- /O.CON.KJAN.SV.W.0372.000000T0000Z-170924T0045Z/ Covington MS-Jefferson Davis MS- 711 PM CDT SAT SEP 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHWESTERN COVINGTON AND NORTHWESTERN JEFFERSON DAVIS COUNTIES... At 711 PM CDT, a severe thunderstorm was located over Clem, or 12 miles west of Collins, moving west at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Prentiss around 730 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3178 8971 3159 8965 3156 8990 3177 8991 TIME...MOT...LOC 0011Z 082DEG 18KT 3167 8977 HAIL...<.75IN WIND...60MPH $$ DC
884
WWUS54 KJAN 240026
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
726 PM CDT SAT SEP 23 2017
MSC031-240035-
/O.CAN.KJAN.SV.W.0372.000000T0000Z-170924T0045Z/
Covington MS-
726 PM CDT SAT SEP 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COVINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3156 8990 3177 8991 3177 8976 3162 8976
3161 8975
TIME...MOT...LOC 0025Z 081DEG 18KT 3166 8987
$$
MSC065-240045-
/O.CON.KJAN.SV.W.0372.000000T0000Z-170924T0045Z/
Jefferson Davis MS-
726 PM CDT SAT SEP 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN JEFFERSON DAVIS COUNTY...
At 725 PM CDT, a severe thunderstorm was located near Prentiss, or 16
miles south of Pinola, moving west at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Jefferson Davis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3156 8990 3177 8991 3177 8976 3162 8976
3161 8975
TIME...MOT...LOC 0025Z 081DEG 18KT 3166 8987
HAIL...<.75IN
WIND...60MPH
$$
DC598
WWUS54 KJAN 240036
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
736 PM CDT SAT SEP 23 2017
MSC065-240046-
/O.EXP.KJAN.SV.W.0372.000000T0000Z-170924T0045Z/
Jefferson Davis MS-
736 PM CDT SAT SEP 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON DAVIS
COUNTY WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3156 8990 3177 8991 3177 8976 3162 8976
3161 8975
TIME...MOT...LOC 0036Z 081DEG 18KT 3165 8992
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:51 PM CDT, 3 minutes earlier.
Area forecast discussion, Sep 23, 6:51 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 651 PM CDT Sat Sep 23 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Isold SHRA/TSRA wl cont over cntrl and se MS through 02Z before dissipating. Otherwise, VFR conds wl prevail areawide tonight. The exception wl be over se MS where IFR vsbys wl be psbl 10Z-14Z Sun. After 14Z VFR conds are expected to prevail areawide until after 19Z when isold-sct TSRA activity is expected. Greatest coverage of TSRA is expected south of I-20 into Sunday evng. /22/ && .DISCUSSION... Through Sunday Afternoon: The combination of slightly above average heat and humidity over the region and an upper low translating west over the Gulf States is starting to kick off isolated showers and storms over the forecast area in the past few hours. Expect a general increase in coverage through 5 pm before activity slowly diminishes through early to mid evening. A few storms could produce brief gusty winds but the potential for a truly severe storm is too low to include in the HWO or graphics. Tonight radiational cooling conditions will be decent by late evening after most of the clouds disperse and thus expect a general repeat of early this morning, with lows mainly in the upper 60s and a bit of patchy fog by daybreak. For Sunday, the upper level low currently moving toward the Lower MS Valley will be sitting right atop the region and continuing to ensure at least isolated showers and thunderstorms form during the afternoon hours. Previous model consensus suggested there could be numerous showers and storms late in the day, at least over southeastern zones. However, latest consensus is less impressed with moisture quality and depth over even southern portions of MS and thus with this package we will refrain from going overly- aggressive with pops. Temperatures will remain warm but will likely be a degree (maybe two) cooler in most areas than was the case this afternoon. /BB/ Sunday night through next week... By Sunday night a weak mid/upper low will become centered over the ArkLaMiss between an deep trough over the western CONUS and steep ridging over the eastern portions of the country. This weakening feature will begin to phase with the deep trough on Monday. However the flow associated with this low will pull enough moisture into the southern portions of the region on Monday to result in chances of showers/storms mainly in the afternoon south of the I-55 corridor. More isolated activity is possible throughout the rest of the region on Monday. Temperatures on Monday will remain well above average. Temperatures will even increase 1-2 degrees areawide on Tuesday and Wednesday as upper level heights increase over the region. There will only enough moisture on Tuesday and Wednesday to support isolated diurnal activity. The closed low over the west will begin to push towards the Upper Plains and into Central Canada by midweek dragging a front though the ArkLaMiss on Thursday. Models are pretty conservative with any precip along the front. Another closed low diving south towards the Great Lakes from Canada will help push a stronger, secondary, also dry, front through the region late in the week or early in the weekend. More Fall-like weather and temperatures will exist behind the front./JPM3/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 90 68 88 / 9 24 21 25 Meridian 67 89 68 87 / 13 25 22 23 Vicksburg 69 90 68 89 / 8 20 17 17 Hattiesburg 67 88 67 86 / 21 41 37 42 Natchez 69 89 67 87 / 10 28 24 31 Greenville 69 91 67 89 / 8 15 13 16 Greenwood 69 91 68 88 / 8 18 15 17 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3/22/BB
Hazardous weather outlook, Sep 23, 2:22 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 222 PM CDT Sat Sep 23 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 222 PM CDT Sat Sep 23 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 3 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Sep 23, 6:15 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
615 PM CDT SAT SEP 23 2017
MSZ065-066-240000-
Jones MS-Covington MS-
615 PM CDT SAT SEP 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COVINGTON AND
NORTHWESTERN JONES COUNTIES UNTIL 700 PM CDT...
At 615 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles southeast of Taylorsville, or 8 miles southwest of Stringer,
moving southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hebron around 640 PM CDT.
Other locations impacted by this storm include Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3155 8940 3167 8956 3180 8945 3180 8927
3178 8922
TIME...MOT...LOC 2315Z 030DEG 8KT 3176 8934
DCSpecial weather statement, Sep 23, 6:27 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
627 PM CDT SAT SEP 23 2017
MSZ072-073-240015-
Lamar MS-Marion MS-
627 PM CDT SAT SEP 23 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION AND
SOUTHWESTERN LAMAR COUNTIES UNTIL 715 PM CDT...
At 627 PM CDT, Meteorologists were tracking a strong thunderstorm
near Baxterville, or 16 miles north of Poplarville, moving southwest
at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Baxterville around 640 PM CDT.
Sandy Hook around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
3100 8955 3100 8984 3107 8983 3119 8944
3101 8942 3098 8943 3098 8947
TIME...MOT...LOC 2327Z 065DEG 21KT 3108 8950
DCSpecial weather statement, Sep 23, 6:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
637 PM CDT SAT SEP 23 2017
MSZ072-073-240015-
Lamar MS-Marion MS-
637 PM CDT SAT SEP 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 715 PM CDT...
At 636 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sumrall, or 13 miles west of West Hattiesburg, moving southwest
at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Improve around 700 PM CDT.
Bunker Hill around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3121 8974 3141 8983 3143 8982 3143 8950
3133 8948
TIME...MOT...LOC 2336Z 060DEG 15KT 3137 8960
DCLocal storm report, Sep 23, 6:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT SAT SEP 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG SEMINARY 31.56N 89.50W
09/23/2017 COVINGTON MS LAW ENFORCEMENT
NUMEROUS REPORTS OF WIND DAMAGE TO HOMES AND
POSSIBLY THE SCHOOL IN SEMINARY WERE RELAYED
BY COVINGTON COUNTY DISPATCH.
&&
NFSpecial weather statement, Sep 23, 6:43 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
643 PM CDT SAT SEP 23 2017
MSZ065-240030-
Covington MS-
643 PM CDT SAT SEP 23 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COVINGTON COUNTY
UNTIL 730 PM CDT...
At 642 PM CDT, Meteorologists were tracking a strong thunderstorm
over Collins, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mount Olive around 715 PM CDT.
Lone Star around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3159 8971 3161 8974 3161 8975 3162 8976
3177 8976 3179 8952 3158 8949 3156 8967
TIME...MOT...LOC 2342Z 091DEG 9KT 3166 8957
DCLocal storm report, Sep 23, 6:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
646 PM CDT SAT SEP 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 NE COLLINS 31.64N 89.55W
09/23/2017 E0.75 INCH COVINGTON MS EMERGENCY MNGR
HAIL UP TO THE SIZE OF DIMES WAS FALLING AT
THE COVINGTON COUNTY EMERGENCY MANAGEMENT
OFFICE.
&&
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:25 PM CDT | Special Weather Statement | JAN | Newton | 50 min |
| Sep 23, 5:54 PM CDT | Special Weather Statement | JAN | Forrest | 51 min |
| Sep 23, 6:15 PM CDT | Special Weather Statement | JAN | Covington | 45 min |
| Sep 23, 6:27 PM CDT | Special Weather Statement | JAN | Lamar | 48 min |
| Sep 23, 6:37 PM CDT | Special Weather Statement | JAN | Marion | 38 min |
| Sep 23, 6:43 PM CDT | Special Weather Statement | JAN | Covington | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.